Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 50, NWS Sioux Falls, SD

May 8, 2005Brookings County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 8, 2005, 3:57 PM CDT for Brookings County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2005, 3:57 PM CDT (20:57 UTC)
Expired
May 8, 2005, 4:45 PM CDT
In force
48 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Brookings County, SD

The radar

The Sioux Falls radar (KFSD), 83 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:50 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1864 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 082057
SVRFSD
SDC011-082145-
/O.NEW.KFSD.SV.W.0050.050508T2057Z-050508T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
357 PM CDT SUN MAY 8 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 445 PM CDT

* AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BROOKINGS...MOVING NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROOKINGS AROUND 400 PM CDT
  BRUCE...WHITE AROUND 405 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4420 9696 4420 9649 4453 9665 4454 9705

$$

08
2 follow-up statements
000 
WWUS53 KFSD 082106
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
405 PM CDT SUN MAY 8 2005

SDC011-082145-
/O.CON.KFSD.SV.W.0050.000000T0000Z-050508T2145Z/
BROOKINGS SD-
405 PM CDT SUN MAY 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM CDT FOR
BROOKINGS COUNTY...

AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR BROOKINGS...MOVING NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITE...BRUCE AROUND 410 PM CDT

AT 400 PM CDT...NICKEL SIZE HAIL WAS REPORTED IN BROOKINGS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4420 9696 4420 9649 4453 9665 4454 9705

$$

08
000 
WWUS53 KFSD 082129
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
428 PM CDT SUN MAY 8 2005

SDC011-082145-
/O.CON.KFSD.SV.W.0050.000000T0000Z-050508T2145Z/
BROOKINGS SD-
428 PM CDT SUN MAY 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM CDT FOR
BROOKINGS COUNTY...

AT 428 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED 12 MILES
NORTHWEST OF WHITE...OR ABOUT 20 MILES NORTH OF BROOKINGS...MOVING
NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AURORA AROUND 435 PM CDT
  BUSHNELL AROUND 440 PM CDT

THE INITIAL STORM THAT PROMPTED THE WARNING HAS DECREASED IN 
INTENSITY...BUT ANOTHER STORM OVER SOUTHEAST BROOKINGS COUNTY SHOULD 
PRODUCE NICKEL SIZE HAIL.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4420 9696 4420 9649 4453 9665 4454 9705

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:25 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 8, 2:25 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
225 PM CDT SUN MAY 8 2005

.DISCUSSION...

UPPER LOW SPINNING OVER WESTERN/CENTRAL SD...WITH WARM SECTOR ACROSS
ENTIRE AREA. 17Z SFC ANALYSIS SHOWS SOME WEAK MOISTURE POOLING OVER
EASTERN CWA...WITH DEW POINTS IN THE UPPER 50S AND LOWER 60S. TROF
AXIS WRAPPING NORTHEAST AROUND LOW PRESSURE SHOULD AID IN IGNITING
CONVECTION AROUND 21Z. MAY SEE TWO AREAS OF DEVELOPMENT. ONE ALONG
TROF AXIS/COLD FRONT ASSOCIATED WITH STRONGER UPPER FORCING  IN OR
JUST EAST OF THE JAMES VALLEY...AND THE OTHER NEAR NORTHEAST
NEBRASKA AND NORTHWEST IOWA IN DEEPER MOISTURE AND BETTER
SHEAR/HELICITY. WHILE NONE OF THE PARAMETERS ARE SUGGESTING A STRONG
TORNADO THREAT...INDICES ARE DECENT ENOUGH TO MENTION POTENTIAL. AND
WITH A STRONG UPPER LEVEL LOW PRESSURE NEAR BY DOESNT HURT. MOST OF
THE ACTIVITY SHOULD EXIT THE CWA BY ABOUT MIDNIGHT WITH SCATTERED
CELLS MOVING INTO MINNESOTA ALONG TROF AXIS. UPPER LEVEL ENERGY
SLOWLY SHIFTS EAST ON MONDAY AND WILL LIKELY SEE SOME SCATTERED
SHOWERS SIMILAR TO WESTERN SD TODAY. MAY INCREASE POPS TO ACCOUNT
FOR THIS. MONDAY NIGHT INTO TUESDAY EVENING APPEARS TO BE OUR QUIET
PERIOD AHEAD OF NEXT MAJOR WAVE.

WILL STILL MAINTAIN FAIRLY HIGH POPS TUESDAY NIGHT INTO THURSDAY ALL
AREAS AND HAVE HIGHEST POPS SOUTH WEDNESDAY NIGHT INTO FRIDAY
MORNING. MAY ACTUALLY SEE BEST SHOT FOR RAIN AND THUNDER OVER
WESTERN CWA ON TUESDAY NIGHT. BOTH MODELS HAVE BEEN CONSISTENT WITH
THEIR SFC BOUNDARY PLACEMENT...THE GFS GETTING OUR SOUTHEAST CWA
INTO THE WARM SECTOR WHILE THE ETA LEAVES THE FRONT FARTHER SOUTH
NEAR THE NE/KS BORDER. FOR NOW...WILL LEAN SOMEWHERE INBETWEEN AS
THE UPPER LEVEL JET SUPPORTS SOMETHING FARTHER NORTH THAN THE ETA.
BELIEVE THAT BY THURSDAY...FRONT COULD BE PUSHED THAT FAR SOUTH AS A
DECENT MCS SHOULD DEVELOP WEDNESDAY NIGHT...HELPING PUSH IT SOUTH.

NO MAJOR CHANGES TO TEMPERATURES.

FOR THURSDAY THROUGH SUNDAY...WILL STILL BE DEALING WITH UPPER WAVE
THURSDAY AND FRIDAY...THEN THINGS SHOULD START TO CALM DOWN FOR THE
WEEKEND. NOT EXACTLY GOING TO BE WARM NEXT WEEKEND...BUT SHOULD SEE
SEASONAL TEMPERATURES BOTH DAYS AND SHOULD BE DRY. HAVE TEMPERED
POPS DOWN OVER THE NORTHERN CWA ON THURSDAY NIGHT AS THERE IS SOME
CONCERN THAT CONVECTION ON TUESDAY NIGHT AND WEDNESDAY NIGHT COULD
SUPPRESS THE LOW LEVEL BOUNDARY FARTHER SOUTH THAN THE MODELS
SUGGEST. THE ETA ALREADY HINTING AT THIS WITH A LITTLE STRONGER PUSH
FROM THE NORTHERN STREAM ON WEDNESDAY INTO NORTHERN MN.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, May 8, 1:13 PM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
113 PM CDT SUN MAY 08 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
113 PM CDT SUN MAY 08 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ALONG A LINE FROM HURON TO MITCHELL TO TYNDALL. THESE STORMS WILL
SPREAD NORTHEAST ACROSS THE AREA CREATING THE POTENTIAL FOR LARGE
HAIL AND DAMAGING WINDS. IN ADDITION...SCATTERED THUNDERSTORMS
WILL ALSO DEVELOP ACROSS PORTIONS OF NORTHWEST IOWA EARLY THIS
EVENING. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.  WITH BOTH AREAS OF STORMS...THERE IS ALSO AN
ISOLATED TORNADO THREAT THROUGH 8 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM SYSTEM WILL AFFECT THE REGION TUESDAY NIGHT INTO
THURSDAY BRINGING SHOWERS AND THUNDERSTORMS TO THE AREA. SOME OF
THE STORMS COULD BE SEVERE WEDNESDAY AFTERNOON AND
EVENING...SOUTH OF A YANKTON TO STORM LAKE LINE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM ALONG THE JAMES
RIVER VALLEY IN SOUTHEAST SOUTH DAKOTA.  SPOTTER ACTIVATION WILL
BE LIKELY AFTER 4 PM IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

In the hours before

Local storm report, May 8, 10:06 AM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1006 AM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             2 NW BANCROFT           44.51N 97.78W
05/07/2005  0.75 INCH        KINGSBURY          SD   PUBLIC

&&

KWEISSER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:06 PM CDTSevere Thunderstorm WarningFSDKingsbury14 min
May 7, 7:24 PM CDTSevere Thunderstorm WarningFSDKingsbury51 min
May 7, 7:26 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Sanborn38 min
May 7, 7:43 PM CDTSevere Thunderstorm WarningFSDMcCook, Miner32 min
May 7, 7:51 PM CDTSevere Thunderstorm WarningFSDHutchinson24 min
May 7, 7:58 PM CDTSevere Thunderstorm WarningFSDKingsbury35 min
May 7, 8:00 PM CDTSevere Thunderstorm WarningFSDLake33 min
May 7, 8:08 PM CDTSevere Thunderstorm WarningFSDBrookings52 min
May 7, 8:40 PM CDTSevere Thunderstorm WarningFSDMoody34 min
May 7, 8:51 PM CDTSevere Thunderstorm WarningFSDTurner24 min
May 8, 4:08 PM CDTSevere Thunderstorm WarningFSDMoody40 min
May 8, 4:10 PM CDTSevere Thunderstorm WarningFSDLake30 min
May 8, 4:22 PM CDTSevere Thunderstorm WarningFSDUnion24 min
May 8, 4:44 PM CDTSevere Thunderstorm WarningFSDBrookings43 min
May 8, 4:59 PM CDTSevere Thunderstorm WarningFSDMoody26 min
May 8, 6:02 PM CDTSevere Thunderstorm WarningFSDLincoln28 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.